Xylazine – a THREAT in Cecil County

Xylazine has been found in over 90% of the samples sent in to the Maryland Department of Health Rapid Analysis of Drugs program from Voices of Hope in Cecil County. It has also been found in over 90% of the illicit opioid supply in Philadelphia. Xylazine is an animal tranquilizer used in veterinary medicine and not approved for use in humans due to harmful side effects.

Xylazine has been added to or “cut” with fentanyl to prolong the effects of fentanyl and make the high last longer. This “cut” was originally identified as an issue in Puerto Rico in the early 2000’s and is now found in many states across the US. Xylazine is not usually used by itself and not typically sought by people who use drugs (there are some who do but these are outliers). In humans, just a little can dangerously slow your breathing, cause extreme sleepiness, or cause complicated wounds. Xylazine is known to cause very specific types of wounds in some people sometimes requiring surgery or amputation.

Xylazine is not well understood by the scientific community due to lack of clinical testing. It is not a scheduled drug and therefore obtaining it is not as risky as other drugs used as “cuts”. We do know it is capable of causing withdrawal symptoms separate from opioids but it is not yet well known to the medical world i.e. hospitals, addiction treatment programs etc. to help people withdrawal or detox from.

Xylazine effects in humans begin in 15 to 20 minutes after administration and can last for 4 or more hours. Xylazine is not an opioid, so naloxone (Narcan) will not reverse a xylazine overdose. However, because xylazine is almost always found in combination with opioids, especially fentanyl, naloxone should still be administered whenever an opioid‐involved overdose is suspected. Currently there are no known reversal agents for xylazine. Xylazine involved overdoses can be difficult to distinguish from those without. Over consumption causes heavy sedation and can mimic the symptoms of an opioid overdose. When xylazine is found in combination with fentanyl, the overdose signs and symptoms can include and are not limited to blue/grayish skin, small pupils, low body temperature, dry mouth, slow heartbeat, unconsciousness, and slowed or stopped breathing. Because of the heavy sedation and unwanted effects of the tranquilizer, those suffering an overdose have an increased risk for airway issues. This situation can rapidly advance to suffocation and death. Increased focus on RESCUE BREATHING and the RECOVERY POSITION during an overdose is necessary. Your breath could be the difference whether a person lives or dies. In the past a dose or two of naloxone (Narcan) would reverse an overdose with the person being able to sit up and talk with you. Now in an overdose situation the person may not wake up. The goal is “respirations not conversations“.  After administering a dose of naloxone (Narcan) and the persons color returns and you see them breathing on their own, placing them in the recovery position can help protect their airway. This person needs someone to stay with them until they wake up to be sure they continue to breathe. If you would like to carry Narcan, please call us at (443) 993-7055.

Xylazine is an emerging threat to our loved ones who suffer from addiction and use street drugs. If you, or someone you love, has a severe wound that you feel is a result of using fentanyl cut with xylazine, please see your doctor right away. If you would like to talk with our Wound Care Nurse, please call us at (443) 993-7055.

Leave a Comment

Your email address will not be published. Required fields are marked *

Scroll to Top